How do you give cough syrup?

  1. Some nurses say you are suppose to give water immediately after you give cough syrup. Other nurses say you should give no water for 5-10 minutes after you give cough syrup. Opinions please.:wink2:
    •  
  2. 23 Comments

  3. by   meownsmile
    no water
  4. by   Marie_LPN, RN
    Giving it to myself, no water. I really don't run into the cough syrup problem anywhere else.

    BUT i kinda worry about kids that take it, swish it around their mouth before swallowing. Wouldn't that be bad for the teeth?

    And what about liquid tylenol? Water or no water?
  5. by   z's playa
    Here...swallow it.....

    Z
  6. by   DutchgirlRN
    No water, per doc's advice years ago, the syrup itself has medicinal effects on the throat tissues. Drink water, wash it away. I follow this same advice at home.
  7. by   Blackcat99
    Thanks all.:kiss When I went to LPN training in the 1980's we were told not to give water after cough medicine so that's what I've been doing. However, one of the nurses said a doctor told her she should give water afterwards. So I just wanted to make sure that I was still doing the right thing. I know how things are always changing and I wanted to make sure I was still up to date.
  8. by   nursedawn67
    I read somewhere (in a nursing journal or something to that affect) that you should drink water after cough syrup it helps get it into the blood stream quicker so it can start working.

    Just something I read.

    I know where I work we have been given order to give cough syrup via a peg tube. They it still works.
  9. by   CoffeeRTC
    I've never been taught to hold fluids after giving it. Any references? I've had pts refuse to drink after taking it, tho. What about the tube feeders then?
  10. by   sjrn85
    The medicine that suppresses the cough is absorbed systemically, so it doesn't matter if you give water afterward. Same with liquid acetaminophen/ibuprofen.
  11. by   z's playa
    Quote from DutchgirlRN
    No water, per doc's advice years ago, the syrup itself has medicinal effects on the throat tissues. Drink water, wash it away. I follow this same advice at home.

    I find your theory makes the most sense. We were only taught to encourage water intake after certain inhalants (i have forgotten the other word !!!)..to prevent thrush. It only makes sense that H2O would wash the medicinal ingredients away of a cough syrup..meant to coat the throat.

    Z
  12. by   GooeyRN
    I was also taught no water afterwards, to coat the throat to make it feel better and help get rid of the tickle that causes coughing.
  13. by   Marie_LPN, RN
    Quote from GooeyRN
    I was also taught no water afterwards, to coat the throat to make it feel better and help get rid of the tickle that causes coughing.
    That's why i don't drink water afterwards.
  14. by   Simba&NalasMom
    With tube feeders, definitely flush with water as cough syrup is so sticky it can affect the patency of the tube.

close